DPN (Diabetic Peripheral Neuropathy)

Antidepressants, anticonvulsants do double duty

Joy Pape By Joy Pape, RN, BSN, CDE, WOCN, CFCN

I've talked about diabetic peripheral neuropathy (DPN) in several articles, but I haven't talked much about the medicine you may be taking for relief.

Before doing so, you need to understand that the best relief for your feet and leg discomfort comes from managing your blood sugars. While you are working to do that, some of you still have pain in your feet and legs, and for that reason, your health care provider (hcp) might have prescribed an antidepressant (a medication that helps relieve depression), or an anticonvulsant (a medication that prevents or decreases seizures). You may wonder why these medications were prescribed for you.

Two medications are approved by the U.S. Food and Drug Administration for the treatment of painful DPN. One is duloxetine, an antidepressant, which you may know by its brand names, Cymbalta or Yentreve. The other is pregabalin, an anticonvulsant whose brand name is Lyrica. Just because these are the only two approved, does not mean the other medications don't work.

Antidepressants
You may not be depressed, or you may be depressed due to your pain. Either way, the reason your medicine was prescribed for you was most likely not because you were depressed, but rather because you were in pain. Antidepressants can help both pain and depression.

The antidepressants often used for DPN (in their generic form) are:

  • Amitriptyline
  • Imipramine
  • Desipramine
  • Duloxetine
  • Venlafaxine
  • Bupropion
  • Paroxetine
  • Citalopram

It is not clear as to exactly how antidepressants work to help relieve your pain, but it is thought to be related to their effect on the chemical substances (hormones) that naturally occur in your brain and spinal cord. These represent different types of antidepressants, therefore, each works a bit different.

If you are taking an antidepressant for DPN, understand that it takes a while for the full pain relieving effect to occur. When you start these, you may not notice any changes for up to six weeks. You may find that you're sleepier than normal. For some this is good, because your pain kept you from getting rest or sleep. For others it might be a bit concerning. In time you should have more energy. Don't give up. Don't take more than prescribed without your hcp's okay, knowing that your dose may be increased in time. Give it time.

Page: 1 | 2

Last Modified Date: January 27, 2014

All content on dLife.com is created and reviewed in compliance with our editorial policy.

Sign up for FREE dLife Newsletters

dLife Membership is FREE! Get exclusive access, free recipes, newsletters, savings, and much more! FPO

Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
129 Views 0 comments
by Nicole Purcell
I have spent the past three days dealing with an evil stomach bug. Gastro issues, bloodsugar issues and a headache for the ages - along with a low grade fever - left me in bed trying (and mostly failing) to rest. I'm back at work today after two sick days, but still on slo-mo. Weird bloodsugars are always my "getting sick" miner's canary. Everyone knows what a miner's canary is, right? Back in the day, miners would keep a caged bird (often a canary) with them in the mine....